This site is intended for healthcare professionals
Journals
  • Home
  • /
  • Journals
  • /
  • Other lower respiratory disease
  • /
  • Gastrointestinal adverse effects of nintedanib and...
Journal

Gastrointestinal adverse effects of nintedanib and the associated risk factors in patients with idiopathic pulmonary fibrosis.

Read time: 1 mins
Published:19th Aug 2019
Author: Kato M, Sasaki S, Nakamura T, Kurokawa K, Yamada T, Ochi Y et al.
Availability: Free full text
Ref.:Sci Rep. 2019;9(1):12062.
DOI:10.1038/s41598-019-48593-4

Nausea and diarrhea are the most common adverse effects of nintedanib in patients with idiopathic pulmonary fibrosis (IPF). However, the clinical risk factors for these side effects remain unknown. In the present study, we investigated the characteristics of patients who developed gastrointestinal side effects during nintedanib treatment for IPF and determined the risk factors for these side effects.

We enrolled 77 patients with IPF who received nintedanib between October 2015 and March 2018. Performance status (PS) as a patient's general condition, body mass index (BMI), modified Medical Research Council Dyspnea Scale score, severity of IPF at nintedanib initiation, and gastrointestinal toxicity of nintedanib were evaluated. In total, 25 and 27 patients exhibited nausea and diarrhea, respectively, during the follow-up period. A poor PS, low BMI, and full dosage of nintedanib at treatment initiation were risk factors for nausea. A low BMI was a significant risk factor for diarrhea, which could be prevented by combination treatment with nintedanib and prednisolone. In addition, the mean annual rate of decline in forced vital capacity was significantly greater in patients with nausea than in patients without nausea. In conclusion, our findings suggest that patients with a low BMI and/or poor PS and those who receive the full nintedanib dosage at treatment initiation are more susceptible to gastrointestinal adverse effects during nintedanib treatment. Addition of prednisolone to the treatment regimen may prevent the development of diarrhea during treatment.

 

Read abstract on library site

Access full article